Journal of Applied Mathematics

Journal of Applied Mathematics / 2014 / Article

Research Article | Open Access

Volume 2014 |Article ID 198745 | 5 pages | https://doi.org/10.1155/2014/198745

Total Positivity of the Cubic Trigonometric Bézier Basis

Academic Editor: Nicola Mastronardi
Received12 Sep 2013
Revised09 Feb 2014
Accepted12 Feb 2014
Published17 Mar 2014

Abstract

Within the general framework of Quasi Extended Chebyshev space, we prove that the cubic trigonometric Bézier basis with two shape parameters and given in Han et al. (2009) forms an optimal normalized totally positive basis for . Moreover, we show that for or the basis is not suited for curve design from the blossom point of view. In order to compute the corresponding cubic trigonometric Bézier curves stably and efficiently, we also develop a new corner cutting algorithm.

1. Introduction

Trigonometric splines and polynomials have attracted widespread interest within computer aided geometric design (CAGD), particularly within curve design. In [1], the recurrence relation for the trigonometric B-splines of arbitrary order was established. Later, in [2], it was further shown that the trigonometric B-splines of odd order form a partition of a constant in the case of equidistant knots, and thus the associated trigonometric B-spline curve possesses the convex hull property. In [3], a family of trigonometric polynomials was introduced, which contains the trigonometric Lagrange and Bernstein polynomials. The study for the C-Bézier and C-B-spline curves can be found in [46]. In [7], the totally positive property of the C-B-spline was proved. In [811], some quadratic trigonometric polynomial splines with shape parameters were shown. In [12], a class of cubic trigonometric Bézier (T-Bézier, for short) basis with a shape parameter was proposed. In [13], the cubic T-Bézier basis was further extended to possess two shape parameters. Recently, based on the theory of envelop and topological mapping, shape analysis of the cubic T-Bézier curve with shape parameters was given in [14, 15]. For the problems of shape preserving interpolation, the cubic and quadratic T-Bézier bases show great potential applications; see [1619]. Blossom is a powerful tool for studying Bézier-like bases and B-spline-like bases. Quasi Extended Chebyshev (QEC) space is the largest class of spaces of sufficient regularity suited for curve design in the sense that they do possess blossom. See the recently developed theory concerning blossom and QEC-space given in [2024].

Many shape preserving properties are obtained when the normalized bases are totally positive; see [25]. For instance, the length, number of inflections, and angular variation of the curve defined by normalized totally positive bases are bounded above by those of the control polygon. The optimal normalized totally positive basis (i.e., the normalized B-basis) is the unique normalized basis of a space with optimal shape preserving properties. It is well known that the Bernstein basis is the optimal normalized totally positive basis of the space of polynomials of degree less than or equal to ; see [26]. Corner cutting algorithm plays a vital role in CADG since it provides simple geometric constructions of curves; see [27]. A relevant example is the de Casteljau algorithm for the evaluation of a polynomial curve using the Bernstein basis. The purpose of this paper is to prove that the cubic trigonometric Bézier basis with two shape parameters and given in [13] forms an optimal normalized totally positive basis for and to show a new developed corner cutting algorithm for computing the corresponding cubic trigonometric Bézier curves.

The rest of this paper is organized as follows. Section 2 gives the proof of the optimal normalized totally positive property of the cubic trigonometric Bézier basis within the general framework of QEC-space. In Section 3, a new developed corner cutting algorithm for computing the corresponding cubic trigonometric Bézier curves is shown. Conclusions are given in Section 4.

2. Cubic Trigonometric Bézier Basis Functions

2.1. Preliminaries

Here, we give the necessary background on Extended Completed Chebyshev (ECC) space and Quasi Extended Chebyshev (QEC) space. Few results are described briefly for a good understanding to this paper, and more details can be found in [2024, 28].

Let denote a given closed bounded interval , with . We call function space a -dimension ECC-space in canonical form generated by positive weight functions provided that

It is well known that -dimension function space is an ECC-space on if and only if for any , , any nonzero element of the subspace has at most zeros (counting multiplicities). And -dimension function space is a QEC-space on if any nonzero element of the space vanishes at most times in , counting multiplicities as far as possible for functions in , that is, up to ; see [2124].

A basis is said to be normalized on if for any . And a basis is said to be totally positive on if, for any sequence of points , the collocation matrix is totally positive; that is, all its minors are nonnegative. For a given function space possessing totally positive basis, the optimal normalized totally positive basis (i.e., the normalized B-basis) is a normalized totally positive basis from which all other totally positive bases can be deduced by multiplying with a (regular) totally positive matrix. Such optimal normalized totally positive basis is unique and has optimal shape preserving properties (see [25]) in the sense that the curves defined by such basis best imitate the corresponding control polygons (e.g., the monotonicity and convexity of the control polygon are inherited by the curves defined by such basis).

2.2. Definition of the Cubic Trigonometric Bézier Basis

Here, we recall the definition of the cubic trigonometric Bézier basis with two shape parameters given in [13] as follows.

Definition 1. Let , for ; the following four functions are defined to be the cubic trigonometric Bézier (T-Bézier) basis functions, with two shape parameters and :

Specially, for , this kind of T-Bézier basis with a shape parameter was also proposed in [12].

By rewriting the expressions of and as the following forms: we can easily see that the cubic T-Bézier basis (2) is normalized and is actually a basis of the following trigonometric function space:

2.3. Optimal Totally Positive Property of the Basis

Firstly, we want to show that for any , the following space is a 3-dimensional QEC-space on .

Theorem 2. For any real numbers , the space is a 3-dimensional QEC-space on .

Proof. For any ,  , and  , we consider a linear combination:
For , from (6), we can immediately obtain . Similarly, for , from (6), we have . And finally, we have . Thus the space is a 3-dimensional space.
Now, we want to prove that the space is a 3-dimensional ECC-space in . For any , let For any , it is obvious that and . By directly computing, we have Therefore, for the Wronskian of and , we have For , we define the following weight functions: where , , and are three arbitrary positive real numbers. Obviously, these weight functions are bounded, positive, and on . Consider the following ECC-space defined by the weight functions : After some simple computations, we can see that these functions , are in fact some linear combinations of the three functions , , and , which indicates that the space is a ECC-space on . Since is arbitrary subinterval of , we can conclude that the space is an ECC-space in . Now, we want to further prove that the space is also a QEC-space on . For this purpose, we need to prove that any nonzero element of the space has at most 2 zeroes on (counting multiplicities as far as possible up to 2). Consider any nonzero function: where . Since the space is an ECC-space in , the function has at most two zeroes in . Let us consider a case that vanishes at ; then, we have . For this case, if , then has a singular zero at 0 and a singular zero at . If , it can be easily checked that 0 is a double zero of (counting multiplicities as far as possible up to 2). If , vanishes exactly one time at 0 and it does not vanish on . If , vanishes exactly one time at and it does not vanish at . Moreover, consider the following function: Direct computation gives that , where . Obviously, is a monotonic function on , and thus has at most one zero in , which implies that also has at most one zero in . From these together with , we can see that has exactly one zero in , and thus we can immediately conclude that (notice that for the current case) has exactly one zero in too. Similarly, for the case that vanishes at , we can also deduce that the function has at most 2 zeroes on (counting multiplicities as far as possible up to 2). To summarize, the space is a QEC-space on .

Remark 3. By Theorem 3.1 of [22], we can see that blossom exists in the trigonometric function space is equivalent to that the space is a QEC-space. For any , since the space is a QEC-space on , blossom exists in . By Theorem 2.13 of [22], we can also see that the space possesses a normalized Quasi Bernstein-like basis on for .
It is worth mentioning that for the special case or , may have three distinct zeros on . For example, for ,  ,  , and  ,   will vanish at and , respectively, which implies that is not a QEC-space on for or . Thus, from the blossom point of view, is not suited for curve design for the case that or .

Theorem 4. For any , the cubic T-Bézier basis given in (2) is the optimal normalized totally positive basis of the space .

Proof. For any , from the expressions of the four cubic T-Bézier basis functions given in (2), we can easily check the following end-point properties of the basis.(i), and vanishes 3 times at (counting multiplicities as far as possible up to ).(ii), and vanishes times at (counting multiplicities as far as possible up to ).(iii)For , vanishes exactly times at and exactly times at .
In addition,    is strictly positive in . Thus, by Definition 2.10 of [22], we can see that the cubic T-Bézier basis (2) is precisely the Quasi Bernstein-like basis of the space . And by Theorem 2.18 of [22], we can further conclude that the cubic T-Bézier basis (2) is exactly the optimal normalized totally positive basis of the space .

3. Cubic Trigonometric Bézier Curve

Definition 5. Given control points in or , then is called a cubic trigonometric Bézier (T-Bézier) curve with two shape parameters and .

For any , from [13], we can see that the cubic T-Bézier basis (2) has the properties of partition of unity and nonnegativity, which implies that the corresponding cubic T-Bézier curve (14) has affine invariance and convex hull property. And for any , by Theorem 4, we can see that the cubic T-Bézier basis (2) has the optimal totally positive property, which implies that the corresponding cubic T-Bézier curve (14) has the crucial property of variation diminishing; that is, no plane intersects a cubic T-Bézier curve more often than it intersects the corresponding control polygon.

Now we want to develop a new corner cutting algorithm for computing the cubic T-Bézier curve (14). For this purpose, for any , let Then, we can rewrite the expression of the cubic T-Bézier curve (14) as follows: Furthermore, by setting we have The expressions (16) and (18) describe a corner cutting algorithm for computing the cubic T-Bézier curve (14). See Figure 1 for an illustration of this new developed algorithm.

4. Conclusion

The cubic trigonometric Bézier basis with two shape parameters and given in [13] forms an optimal normalized totally positive basis of the space for . However, the basis is not suited for curve design for or from the blossom point of view. The new developed corner cutting algorithm is an efficient and stable process for computing the corresponding cubic trigonometric Bézier curves.

Conflict of Interests

The authors declare that there is no conflict of interests regarding the publication of this paper.

Acknowledgments

The authors would like to thank the anonymous reviewers for their valuable remarks for improvements. The research is supported by the National Natural Science Foundation of China under Grant nos. 60970097 and 11271376 and Graduate Students Scientific Research Innovation Project of Hunan Province, Grant no. CX2012B111.

References

  1. T. Lyche and R. Winther, “A stable recurrence relation for trigonometric B-splines,” Journal of Approximation Theory, vol. 25, no. 3, pp. 266–279, 1979. View at: Publisher Site | Google Scholar | MathSciNet
  2. G. Walz, “Identities for trigonometric B-splines with an application to curve design,” BIT Numerical Mathematics, vol. 37, no. 1, pp. 189–201, 1997. View at: Publisher Site | Google Scholar | MathSciNet
  3. G. Walz, “Trigonometric Bézier and Stancu polynomials over intervals and triangles,” Computer Aided Geometric Design, vol. 14, no. 4, pp. 393–397, 1997. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  4. J. W. Zhang, “C-curves: an extension of cubic curves,” Computer Aided Geometric Design, vol. 13, no. 3, pp. 199–217, 1996. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  5. J. W. Zhang, “Two different forms of C-B-splines,” Computer Aided Geometric Design, vol. 14, no. 1, pp. 31–41, 1997. View at: Publisher Site | Google Scholar | MathSciNet
  6. J. W. Zhang, F. L. Krause, and H. Y. Zhang, “Unifying C-curves and H-curves by extending the calculation to complex numbers,” Computer Aided Geometric Design, vol. 22, no. 9, pp. 865–883, 2005. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  7. E. Mainar and J. M. Peña, “A basis of C-Bézier splines with optimal properties,” Computer Aided Geometric Design, vol. 19, no. 4, pp. 291–295, 2002. View at: Publisher Site | Google Scholar | MathSciNet
  8. X. L. Han, “Quadratic trigonometric polynomial curves with a shape parameter,” Computer Aided Geometric Design, vol. 19, no. 7, pp. 503–512, 2002. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  9. X. L. Han, “Piecewise quadratic trigonometric polynomial curves,” Mathematics of Computation, vol. 72, no. 243, pp. 1369–1377, 2003. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  10. X. L. Han, “C2 quadratic trigonometric polynomial curves with local bias,” Journal of Computational and Applied Mathematics, vol. 180, no. 1, pp. 161–172, 2005. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  11. X. Han, “Quadratic trigonometric polynomial curves concerning local control,” Applied Numerical Mathematics, vol. 56, no. 1, pp. 105–115, 2006. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  12. X. L. Han, “Cubic trigonometric polynomial curves with a shape parameter,” Computer Aided Geometric Design, vol. 21, no. 6, pp. 535–548, 2004. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  13. X. A. Han, Y. Ma, and X. Huang, “The cubic trigonometric Bézier curve with two shape parameters,” Applied Mathematics Letters, vol. 22, no. 2, pp. 226–231, 2009. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  14. X. A. Han, X. L. Huang, and Y. C. Ma, “Shape analysis of cubic trigonometric Bézier curves with a shape parameter,” Applied Mathematics and Computation, vol. 217, no. 6, pp. 2527–2533, 2010. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  15. R. J. Wu and G. H. Peng, “Shape analysis of planar trigonometric Bézier curves with two shape parameters,” International Journal of Computer Science, vol. 10, no. 3, pp. 441–447, 2013. View at: Google Scholar
  16. F. Ibraheem, M. Hussain, M. Z. Hussain, and A. A. Bhatti, “Positive data visualization using trigonometric function,” Journal of Applied Mathematics, vol. 2012, Article ID 247120, 19 pages, 2012. View at: Publisher Site | Google Scholar
  17. U. Bashir and J. Md. Ali, “Data visualization using rational trigonometric spline,” Journal of Applied Mathematics, vol. 2013, Article ID 531497, 10 pages, 2013. View at: Publisher Site | Google Scholar
  18. M. Hussain and S. Saleem, “C1 rational quadratic trigonometric spline,” Egyptian Informatics Journal, vol. 14, no. 3, pp. 211–220, 2013. View at: Google Scholar
  19. M. Z. Hussain, M. Hussain, and A. Waseem, “Shape-preserving trigonometric functions,” Computational and Applied Mathematics, 2013. View at: Publisher Site | Google Scholar
  20. M. L. Mazure, “Quasi-Chebyshev splines with connection matrices: application to variable degree polynomial splines,” Computer Aided Geometric Design, vol. 18, no. 3, pp. 287–298, 2001. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  21. M. L. Mazure, “On dimension elevation in quasi extended Chebyshev spaces,” Numerische Mathematik, vol. 109, no. 3, pp. 459–475, 2008. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  22. M. L. Mazure, “Which spaces for design?” Numerische Mathematik, vol. 110, no. 3, pp. 357–392, 2008. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  23. M. L. Mazure, “On a general new class of quasi Chebyshevian splines,” Numerical Algorithms, vol. 58, no. 3, pp. 399–438, 2011. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  24. M. L. Mazure, “Quasi extended Chebyshev spaces and weight functions,” Numerische Mathematik, vol. 118, no. 1, pp. 79–108, 2011. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  25. J. M. Carnicer, E. Mainar, and J. M. Peña, “Critical length for design purposes and extended Chebyshev spaces,” Constructive Approximation, vol. 20, no. 1, pp. 55–71, 2003. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  26. J. M. Carnicer and J. M. Peña, “Shape preserving representations and optimality of the Bernstein basis,” Advances in Computational Mathematics, vol. 1, no. 2, pp. 173–196, 1993. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  27. E. Mainar and J. M. Peña, “Corner cutting algorithms associated with optimal shape preserving representations,” Computer Aided Geometric Design, vol. 16, no. 9, pp. 883–906, 1999. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  28. L. L. Schumaker, Spline Functions: Basic Theory, Cambridge University Press, Cambridge, UK, 3rd edition, 2007. View at: Publisher Site | MathSciNet

Copyright © 2014 Xuli Han and Yuanpeng Zhu. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


More related articles

629 Views | 978 Downloads | 4 Citations
 PDF  Download Citation  Citation
 Download other formatsMore
 Order printed copiesOrder

Related articles

We are committed to sharing findings related to COVID-19 as quickly and safely as possible. Any author submitting a COVID-19 paper should notify us at help@hindawi.com to ensure their research is fast-tracked and made available on a preprint server as soon as possible. We will be providing unlimited waivers of publication charges for accepted articles related to COVID-19. Sign up here as a reviewer to help fast-track new submissions.